Georgia, 2019

Hail and Damaging Winds in Georgia, June 26 to 27, 2019

June 26 to 27, 2019 · NWS FFC · 3 events in 2 counties and zones

A moderately unstable air mass combined with strong afternoon heating resulted in scattered afternoon and evening thunderstorms with isolated reports of damaging thunderstorm wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A moderately unstable air mass combined with strong afternoon heating resulted in scattered afternoon and evening thunderstorms with isolated reports of damaging thunderstorm wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 26, 2:27 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 26, 2:27 PM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
327 PM EDT Wed Jun 26 2019

.SHORT TERM /Tonight through Thursday Night/...

Best instability is along the western section of the forecast area
this afternoon...with a sharp gradient of better CAPE and lapse
rates. Drier and more stable air remains to the east so have kept
pops for the evening west of Gainesville to Macon. Some development
approaching the northwest corner seems to be moving very slowly but
may eventually affect the Atlanta metro area. Think convection
should dissipate by midnight and have no pops after that for the
remainder of the night. Not much change for Thursday except the
unstable air gets more eastward into the forecast area but still is
some drier air in the extreme east. Have extended pops for Thursday
into all areas except the eastern section around Athens and Macon.
Convection should be mostly diurnal so have removed pops by 06z
Friday.

41

.LONG TERM /Friday through Wednesday/...

Only tweaks to the long term based on the latest guidance.

BDL

&&

.PREV DISCUSSION... /Issued 410 AM EDT Wed Jun 26 2019/

LONG TERM /Thursday Night through Tuesday/...

Not much to talk about in the fcst period as the regime sees
little change with the main influencing feature being a weak upper
low meandering along the northern Gulf states somewhat trapped by
a broad ridge. With some moisture and conditional instability
present, have chance pops for daily diurnally driven convection
and slight pops in the overnight periods. Temps generally close
to climo norms through weekend then trend about 5 degrees above
normal for early next week.

Baker

AVIATION...
18Z UPDATE...

VFR conditions expected to prevail across the majority of the
forecast area through this forecast period. Isolated thunderstorms
are possible...but for now have just tempo showers at the taf sites
except KAHN and KMCN. West to northwest winds 6-8kts this afternoon
becoming light northeast late afternoon and evening.

//ATL CONFIDENCE...18Z UPDATE...

Medium on location of showers/thunderstorms.
High on remaining elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  91  68  91 /  10  10  10  20
Atlanta         72  91  70  90 /  30  20  10  20
Blairsville     63  86  63  85 /  20  30  20  40
Cartersville    68  92  68  91 /  30  20  10  30
Columbus        74  93  72  93 /  30  20  20  20
Gainesville     68  89  68  89 /  20  20  10  30
Macon           69  93  70  93 /  10  10  10  20
Rome            67  92  67  92 /  30  20  10  30
Peachtree City  69  91  68  91 /  30  20  10  20
Vidalia         71  93  71  92 /   5  20  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....BDL
AVIATION...41
Hazardous weather outlook, Jun 26, 2:30 PM EST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
330 PM EDT Wed Jun 26 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
330 PM EDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The probability for widespread hazardous weather is low.

Some isolated thunderstorms are possible in parts of the north and
west this afternoon into evening. A few strong storms are possible
with gusty winds, occasional lightning and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered thunderstorms are expected across the area
Thursday through Monday, primarily in the afternoon and evening
hours. Some strong storms are possible and isolated severe cannot
be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 26, 3:33 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
433 PM EDT Wed Jun 26 2019

GAZ052-066-262100-
Troup GA-Heard GA-
433 PM EDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TROUP AND SOUTHERN HEARD
COUNTIES UNTIL 500 PM EDT...

At 433 PM EDT...a strong thunderstorm was over Texas, or 7 miles
southwest of Franklin...moving south at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
LaGrange, Franklin, Hogansville, Corinth, Waresville, Texas,
Harrisonville, Hillcrest, Wares Crossroads, Glenn and Abbottsford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3327 8526 3336 8499 3313 8490 3303 8522
TIME...MOT...LOC 2033Z 338DEG 18KT 3322 8521

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 26, 4:23 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
523 PM EDT Wed Jun 26 2019

GAZ044-262200-
South Fulton GA-
523 PM EDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH FULTON COUNTY UNTIL 600 PM
EDT...

At 523 PM EDT...a strong thunderstorm was near Campbellton, or 12
miles southeast of Douglasville. This storm was nearly stationary.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
East Point, Union City, Fairburn, Palmetto and Chattahoochee Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3357 8476 3368 8463 3369 8453 3360 8450
      3352 8460 3352 8472
TIME...MOT...LOC 2123Z 130DEG 4KT 3359 8466

WIND...40MPH
Special weather statement, Jun 26, 4:44 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
544 PM EDT Wed Jun 26 2019

GAZ053-054-056-067-068-262215-
Fayette GA-Coweta GA-Spalding GA-Meriwether GA-Pike GA-
544 PM EDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FAYETTE...SOUTHEASTERN
COWETA...WESTERN SPALDING...NORTHEASTERN MERIWETHER AND NORTHWESTERN
PIKE COUNTIES UNTIL 615 PM EDT...

At 543 PM EDT...a strong thunderstorm was over Starrs Mill, or 8
miles southwest of Fayetteville...moving southeast at 5 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Fayetteville, Peachtree City, Senoia, Brooks, Haralson, Woolsey,
Starrs Mill, Digbey, Lake Horton, Hollonville, Inman and Vaughn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3344 8454 3341 8439 3340 8439 3339 8440
      3338 8439 3337 8440 3336 8440 3335 8439
      3311 8438 3323 8468
TIME...MOT...LOC 2143Z 293DEG 5KT 3335 8453

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 26, 5:13 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
613 PM EDT Wed Jun 26 2019

GAZ068-070-262245-
Lamar GA-Pike GA-
613 PM EDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAMAR AND PIKE COUNTIES
UNTIL 645 PM EDT...

At 613 PM EDT...a strong thunderstorm was over Meansville, or near
Zebulon...moving southeast at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Barnesville, Zebulon, Milner, Williamson, Meansville, Aldora,
Hilltop, Lifsey Springs and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3316 8451 3311 8438 3320 8438 3319 8437
      3319 8435 3311 8412 3299 8421 3299 8429
      3300 8430 3299 8430 3299 8441
TIME...MOT...LOC 2213Z 311DEG 9KT 3306 8433

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 26, 5:19 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
619 PM EDT Wed Jun 26 2019

GAZ069-079-262245-
Upson GA-Talbot GA-
619 PM EDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR UPSON AND NORTHEASTERN TALBOT
COUNTIES UNTIL 645 PM EDT...

At 619 PM EDT...a strong thunderstorm was over Sprewell Bluff State
Park, or 7 miles southwest of Thomaston...moving southeast at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Thomaston, Sunset Village, Lincoln Park, Sprewell Bluff State Park,
Pleasant Hill, Sunnyside and Big Lazer Creek Wma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3281 8456 3292 8445 3285 8423 3267 8442
TIME...MOT...LOC 2219Z 311DEG 9KT 3284 8445

WIND...40MPH
Special weather statement, Jun 26, 5:37 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
637 PM EDT Wed Jun 26 2019

GAZ069-262315-
Upson GA-
637 PM EDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UPSON COUNTY UNTIL
715 PM EDT...

At 637 PM EDT...a strong thunderstorm was over The Rock, or near
Thomaston. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Thomaston, Yatesville, The Rock, Redbone Crossroads and Logtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3288 8432 3299 8431 3299 8412 3282 8412
TIME...MOT...LOC 2237Z 314DEG 3KT 3293 8424

HAIL...0.25IN
WIND...40MPH

The radar

The Atlanta radar (KFFC), 56 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Upson

When
June 26, 5:43 PM EST to 6:13 PM EST
Where
Upson County, 1.11 mi NE of Blacksboro to 4.88 mi SSW of Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$16,000
Reported by
Emergency Manager
Coordinates
32.941, -84.237

The Upson County Emergency Manager reported trees and power lines blown down across the eastern end of the county from around The Rock to around Logtown. Several trees were blown down and a home received structural damage near the intersection of The Rock Road and Rock School Hill Road and a tree was blown down across Waymanville Road near Logtown Road.

Thunderstorm Wind, Chattooga

When
June 27, 4:13 PM EST to 4:33 PM EST
Where
Chattooga County, 0.79 mi E of Summerville to 0.49 mi NNW of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$16,000
Reported by
911 Call Center
Coordinates
34.480, -85.336

The Chattooga County 911 center reported around 20 trees blown down across Summerville and areas just west of Summerville including a few trees around the intersection Selman Avenue and Maple Drive.

Hail, Chattooga

When
June 27, 5:03 PM EST to 5:13 PM EST
Where
Chattooga County, 0.47 mi WNW of Lyerly
Measured
1 in hail
Reported by
Public
Coordinates
34.404, -85.407

The public reported quarter size hail at Highway 114 and Oka Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839734, 839736, 839725.